Hail, Covington
- When
- March 13, 4:40 PM CST to 4:45 PM CST
- Where
- Covington County, Red Level
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.400, -86.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 13, 3:35 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 335 PM CST THU MAR 13 2003 WILL BE A BUSY LATE AFTERNOON AND EVENING FOR FCST AREA AS LINE OF SEVERE STORMS MOVES ACROSS THE REGION. SQUALL LINE JUST ENTERING WESTERN PORTIONS OF CWA AT THIS TIME AND WILL CONTINUE TO PROPAGATE EASTWARD THROUGH THE EVENING HOURS AS COMBINATION OF APPROACHING SHORTWAVE AND MODERATE AMOUNTS OF INSTABILITY AND SHEAR CONTINUE TO SUGGEST A CONTINUED THREAT OF WIND/HAIL. REGIONAL VWPS INDICATE PRIMARILY UNIDIRECTIONAL WIND SHEAR PROFILES...THUS EXPECT PRIMARY THREAT TO BE STRAIGHT LINE WIND DAMAGE. COLD POOL ALOFT WILL ALSO MAINTAIN THREAT OF LARGE HAIL. WITH VERY HEAVY RAINFALL MOVING ACROSS EASTERN ZONES THIS EVENING...WILL MAINTAIN THE FLASH FLOOD WATCH FOR TONIGHT...BUT TRIM IT A LITTLE ON THE WESTERN EDGE. FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS THE FCST AREA THROUGH FRIDAY NIGHT WITH WEAK WAVE EXPECTED TO DEVELOP AND MOVE NORTH ACROSS THE REGION ALONG THE BOUNDARY SATURDAY-SUNDAY. THIS WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS INTO LATER PART OF THE WEEKEND. BRIEF BREAK IN RAINFALL EARLY NEXT WEEK...BUT INCREASING SOUTHERLY WINDS AND INSTABILITIES IN ADVANCE OF ANOTHER FRONTAL SYSTEM LATE TUESDAY THROUGH WEDNESDAY...BRINGING INCREASE OF PCPN CHANCES AGAIN. HIGH PRESSURE BUILDS ACROSS THE FCST AREA ON THURSDAY...WITH RAIN CHANCES DIMINISHING. 12/SHEPHERD MOB TB 060/072 057/072 055 12954 PNS TB 062/074 059/072 058 12+54 DTS TB 062/074 059/072 058 12+54 GZH TB 058/072 054/071 052 12+54 2RO TB 056/072 053/071 052 12854 61A TB 058/072 054/071 052 12+54 .MOB... AL...FLASH FLOOD WATCH FOR TONIGHT ALZ055>064. FL...FLASH FLOOD WATCH FOR TONIGHT FLZ001-006. MS...FLASH FLOOD WATCH FOR TONIGHT MSZ078-079.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132359- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 1015 AM CST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) SEVERE THUNDERSTORMS WILL ERUPT THIS AFTERNOON ALONG THE CENTRAL GULF COAST REGION. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. A SMALLER AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EASTWARD INTO SOUTH CENTRAL ALABAMA THROUGH LATE MORNING. THE MAIN FOCUS WILL BE TO THE WEST AS A MORE POTENT LINE OF THUNDERSTORMS AND ASSOCIATED OUTFLOWS ENTER INLAND SOUTHEAST MISSISSIPPI BY 1 PM. THESE STORMS WILL LIKELY ENTER THE REGION AS SEVERE STORMS AND CONTINUE NEAR OR ABOVE SEVERE LIMITS AS THE AFTERNOON PROGRESSES. TIMING WISE...AREAS SOUTH AND EAST OF I-65 CAN EXPECT SEVERE THUNDERSTORM DEVELOPMENT JUST AFTER 3 PM CST. THE THREAT OF FLASH FLOODING SHOULD NOT BE TAKEN LIGHTLY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT. AS THE GROUND IS ALREADY SATURATED FROM RAINS OVER THE PREVIOUS FEW DAYS...THE THREAT OF FLASH FLOODING OF SMALL STREAMS...CREEKS AND OTHER POOR DRAINAGE AREAS IS HIGH WHEREVER THERE IS HEAVY RAINFALL. IN ADDITION...THERE IS A RISK OF LARGE HAIL AND DAMAGING WIND FROM THESE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY WILL GRADUALLY END FROM THE WEST THROUGH THE VERY LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN WILL DIMINISH INTO THE WEEKEND AS THE FRONT BACKS UP BY EARLY SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1115 AM CST THU MAR 13 2003 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF ALABAMA...SOUTHEAST MISSISSIPPI AND NORTHWEST FLORIDA. THE WATCH WILL BE IN EFFECT UNTIL 400 PM. IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE IN THE WATCH... MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...MONROE... CONECUH...ESCAMBIA...COVINGTON...CRENSHAW...BUTLER AND WILCOX. IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTIES ARE IN THE WATCH... WIGGINS...GEORGE...PERRY...STONE AND WAYNE. IN NORTHWEST FLORIDA THE FOLLOWING COUNTIES ARE IN THE WATCH... ESCAMBIA...SANTA ROSA AND OKALOOSA. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
ALZ051>054-MSZ067-132015- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1254 PM CST THU MAR 13 2003 ...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE COUNTIES UNTIL 215 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS JUST EAST OF INTERSTATE 59 IN SOUTHEAST MISSISSIPPI. THIS LINE OF STORMS WAS MOVING EAST AROUND 35 MPH...AND WILL AFFECT PORTIONS OF WASHINGTON...CLARKE...WILCOX...CHOCTAW AND WAYNE COUNTIES AS IT PROGRESSES FURTHER EASTWARD THIS AFTERNOON. THE INITIAL PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. LATER WARNINGS MAY BE REQUIRED AS STORMS ARE EXPECTED TO INTENSIFY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST THURSDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM CST THURSDAY AFTERNOON FOR SOUTHEAST MISSISSIPPI.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347811.